Your Questions Answered

Neurology Now
January/February 2006
Volume 2(1)
p 33
Back to top

Q My doctor told me I might have rebound headaches due to all the pain medicine I've had to take lately. How do I treat them?

DR. BARBARA SCHEROKMAN ADVISES:

Rebound headaches — also called medication-overuse headaches — are so common that almost every patient I treat for headache has some degree of this problem. I myself once had medication-overuse headaches after taking an over-the-counter analgesic each morning to prevent headaches. It wasn't until about a decade ago when this problem was first identified that we learned how the very painkillers we take for headaches could ironically precipitate more headaches.

This is particularly true for people already susceptible to migraines or frequent headaches and for women more than men. By overmedicating two or more days a week, they are prone to constant or frequent headaches. These headaches are commonly caused by analgesic pain relievers, sinus medications and opiates.

It's so difficult to get patients off of these medications because continued overuse leads to dependency on the analgesics and “withdrawal” symptoms if these analgesics are stopped. To treat rebound headaches, we decrease the causative drug over four to seven days. In addition to discontinuing that drug, we start the patient on a preventive headache medication.

That's why it is naturally best to stop the overuse before slipping into a self-sustaining vicious cycle of over-medication. So if you start getting more than one headache a week, you should see your physician — and be sure to bring a complete list of all the over-the-counter and prescription medications you're taking.

Figure. No caption available.

Click here to enlarge
Back to top